Minnesota, 2006

Hail in Minnesota, July 15 to 16, 2006

July 15 to 16, 2006 · NWS FGF · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 15, 9:14 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 15, 9:14 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1014 PM CDT SAT JUL 15 2006

.UPDATE...SURE ENOUGH...WAITING ONLY ANOTHER 20 MINUTES WAS
NECESSARY FOR SOME CONVECTION. BUT ITS OVER THE SURFACE TROUGH
WITH THE VERY HIGH DEW POINTS THAT ARE GETTING ENTRAINED INTO THE
DEVELOPING THUNDERSTORMS OVER RANSOM/RICHLAND COUNTIES OF EXTREME
SOUTHEAST ND. DON/T BELIEVE THESE WILL LAST LONG BUT UPDATED AGAIN
TO MENTION THEM AS THEY POSSIBLY MIGRATE SLIGHTLY EASTWARD INTO
ADJACENT MN. FREEZING LEVELS ARE OVER 16 KFT SO ALMOST A NIL
THREAT FOR HAIL BUT ABOUT 1700 J/KG IS AVAILABLE ACCORDING TO THE
RUC FOR POSSIBLE DOWNBURSTS SO WILL HAVE TO KEEP AN EYE ON IT.

&&

.PREV DISCUSSION... (ISSUED 921 PM CDT SAT JUL 15 2006)

UPDATE...GRIDS AND ZONES WERE UPDATED WITH A MAJOR REVAMPING
OF DEW POINTS AND HUMIDITY AS MOST MODELS HAD NO CLUE TO WHAT
OCCURRED. NAM ONCE AGAIN CAUGHT THIS EVENT AND MUST BE TAKEN MORE
SERIOUSLY NEXT FEW DAYS. UPPER RED RIVER REGION IS COOLING NICELY
BUT THE SURFACE TROUGH WILL NOT MOVE SIGNIFICANTLY OVERNIGHT. DEW
POINTS IN THE 60S TO NEAR 70 JUST SOUTH OF THAT AREA SHOULD ADVECT
INTO THE AREA VERY LATE. HEAT ADVISORY AND RED FLAG WARNING WERE
ALLOWED TO EXPIRE ON SCHEDULE. CONVECTION NEVER QUITE INITIATED
THOUGH CAME CLOSE A FEW SPOTS...THAT WAS REMOVED AS WELL.

PREV DISCUSSION... (ISSUED 325 PM CDT SAT JUL 15 2006)

SHORT TERM...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW
PRESSURE IS CENTERED NEAR MOBRIDGE SD WITH A WARM FRONT EXTENDING
THROUGH THE AREA ALONG A JMS TO NEAR GFK LINE. WHEN COMPARING THE
MODELS...THE NAM INITIALIZED BETTER WITH THE 700MB CAP AND ALSO THE
WIND FIELDS OVER THE GFS AND NGM...SO UTILIZED NAM FOR FORECAST.
WITH STRONGEST 700MB CAP REMAINING OVER THE S PART OF THE
AREA...IT STILL REMAINS TO BE SEEN IF THERE WILL BE SUFFICIENT
SURFACE HEATING TO SET RECORD HIGHS FOR TODAY...AND ALSO IF
CONVECTIVE TEMPERATURE CAN BE REACHED. WITH LOW LEVEL MOISTURE
POOLING ALONG AND AHEAD OF THE FRONT AS WELL AS NICE VEERING
SOUNDING PROFILES...IF ANY CONVECTION CAN GET GOING THIS
EVENING...THE POTENTIAL REMAINS FOR AN ISOLATED SEVERE STORM.
THEREFORE...DID ADD A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING
IN PARTS OF NW AND WC MN. OTHERWISE...EXPECT CAP AND DRIER AIR TO
PREVENT THUNDERSTORM DEVELOPMENT ELSEWHERE. WITH TEMPERATURES
STILL RISING...EXPECT HEAT INDICES OVER 100 DEGREES INTO THIS
EVENING...SO WILL KEEP CURRENT HEAT ADVISORY AND RED FLAG WARNING
OUT UNTIL 9 PM.

THE LOW PRESSURE SYSTEM SLOWLY FILLS AND SLIDES SE OF THE AREA ON
SUN NIGHT...WITH HIGH PRESSURE BUILDING IN FOR MON AND MON
NIGHT...SO KEPT THE FORECAST DRY WITH ABOVE NORMAL TEMPERATURES.
THEN ON TUE...A STRONGER LOW PRESSURE SYSTEM MOVES OUT OF THE
ROCKIES INTO THE N PLAINS. ALTHOUGH MOISTURE COULD STILL BE
PROBLEMATIC...KEPT FORECAST CONTINUITY OF A SLIGHT CHANCE FOR
THUNDERSTORMS OVER THE AREA ON TUE AND TUE NIGHT.

LONG TERM...(WED THROUGH SAT)...A RETURN TO MORE SEASONAL WEATHER
FOR THIS PERIOD WITH RIDGE FLATTENING S OF THE N PLAINS AND ZONAL
FLOW OVER THE CWFA. LOW POP FOR START OF PERIOD WITH DEPARTING TUE
SHORT WAVE...KEPT FORECAST DRY THEREAFTER. GUIDANCE HAS BEEN
CONSISTENT KEEPING SYSTEM FOR FRI/SAT SOUTH OF CWFA...WILL CONTINUE
WITH THAT IDEA FOR NOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jul 15, 5:28 AM CST, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
628 AM CDT SAT JUL 15 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
628 AM CDT SAT JUL 15 2006

...HEAT ADVISORY IN EFFECT FOR PORTIONS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TODAY...

...RED FLAG WARNING IN EFFECT FOR MOST OF EASTERN NORTH DAKOTA AND
PORTIONS OF WEST CENTRAL MINNESOTA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP TODAY ALONG AND
SOUTH OF A NEW ROCKFORD TO GRAND FORKS TO PARK RAPIDS LINE.
TEMPERATURES NEAR 100 DEGREES WILL COUPLE WITH WINDS GUSTING OVER
20 MPH...AND LOW RELATIVE HUMIDITIES TO CREATE DANGEROUS FIRE
WEATHER CONDITIONS. IN ADDITION...HEAT INDICES TODAY WILL RANGE
FROM 100 TO 105...AS RECORD BREAKING HEAT TAKES HOLD OF THE AREA.
USE CAUTION IF YOU MUST BE OUTDOORS TODAY...AND DRINK PLENTY OF
FLUIDS TO STAY HYDRATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAT WILL CONTINUE ON SUNDAY...ALTHOUGH IT WILL BE SLIGHTLY
COOLER THAN SATURDAYS READINGS. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The radar

The Aberdeen radar (KABR), 198 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
July 15, 11:30 PM CST
Where
Grant County, 7 mi SW of Hoffman
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.767, -95.900

Hail, Grant

When
July 16, 12:30 AM CST
Where
Grant County, 3 mi SW of Hoffman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.800, -95.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526566, 5526567.